Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 2:19 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 2, 2002, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hawkins County, TN, Sullivan County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:35 PM EDT | Hail 0.75 | Mt Carmel, TN | |
| Jul 2, 2:35 PM EDT | Hail 0.75 | Kingsport, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS54 KMRX 021819 SVRMRX TNC073-163-021900- /NEW.KMRX.SV.W.0156.021819-021900/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 219 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EAST TENNESSEE SULLIVAN COUNTY IN EAST TENNESSEE * UNTIL 300 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOUNT CARMEL...OR 5 MILES NORTHWEST OF KINGSPORT. THE STORM WAS MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT CARMEL AROUND 300 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3648 8248 3658 8253 3659 8278 3645 8279
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:30 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 2, 10:30 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EDT TUE JUL 2 2002 UPDATED FCST TO REMOVE MORNING FOG. REMAINDER OF FCST ON TRACK AS UNSTABLE AIRMASS REMAINS IN PLACE IN SUMMER WX PATTERN WITH RIDGE TO THE N AND W. UPR LVL FLO CARRIES WEAK IMPULSES SE INTO THE REGION. ALREADY A FEW TSRA ONGOING JUST N OF SW VA ZONES. FURTHER DESTABILIZATION WILL LEAD TO TSRA FORMING MAINLY IN HIER TERRAIN. MAXES SHOULD BE IN LOW-MID 90S MOST OF FA. NO OTHER CHANGES PLANNED FOR THIS AFTERNOON. .MRX... NC...NONE. TN...NONE. VA...NONE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:54 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 51 min |
| Jul 2, 2:10 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 35 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 45 min |
| Jul 2, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 50 min |
| Jul 2, 3:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 51 min |
| Jul 2, 3:40 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 50 min |
| Jul 2, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 44 min |
| Jul 2, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 45 min |
| Jul 2, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 44 min |
| Jul 2, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 45 min |
| Jul 2, 7:35 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.